Clozapine Associated With Risk of Hyperglycemia and DiabetesApr 9, 2004 | www.medscape.com
Clozapine (Clozaril) is associated with a risk of hyperglycemia and diabetes, according to an alert released yesterday by MedWatch, the U.S. Food and Drug Administration (FDA) safety information and adverse event reporting program. The FDA and Novartis notified healthcare professionals last week of revisions to the warnings section of labeling for clozapine that describe the increased risk.
The FDA based its labeling change decision on a review of recent data related to the use of atypical antipsychotics and hyperglycemia. Although precise estimates are not available, epidemiologic studies suggest an increased risk of treatment-emergent hyperglycemia-related adverse events in patients using these drugs. In March, Eli Lilly and Co. revised labeling for its atypical antipsychotic olanzapine (Zyprexa).
According to a letter to clinicians from Novartis, the relationship between atypical antipsychotic use and hyperglycemia is not fully understood, and the link is confounded by the possibility of increased background risk of diabetes mellitus in patients with schizophrenia as well by the increasing incidence of diabetes in the general population.
The FDA recommends that patients with diabetes starting on atypical antipsychotic drugs be monitored regularly for worsening of glucose control. Patients with risk factors for diabetes should undergo fasting blood glucose testing at the beginning of treatment and periodically thereafter.
All patients receiving atypical antipsychotics should be monitored for symptoms of hyperglycemia (polydipsia, polyuria, polyphagia, and weakness). Those developing these symptoms during treatment should undergo fasting blood glucose testing.